FDA Warns of Severe Skin Reactions and Incidents of Death with Onfi
The anti-seizure drug Onfi (clobazam) may cause serious injury and even death, warns the U.S. Food and Drug Administration in a safety alert issued December 3, 2013. The medication was originally approved by the FDA to treat a severe form of epilepsy in adults and in children age two and older. The recent drug safety communication states that Onfi has been associated with serious skin reactions including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), which can develop anytime during Onfi exposure.
The medication which has been available abroad for years is sold in the United States by Lundbeck Inc. and is manufactured by Catalent Pharma Solutions. According to the notice, the FDA has approved revisions in both the Onfi drug label and patient Medication Guide to more accurately describe these dangers and risks.
Onfi can cause severe skin reactions, death
While the FDA cautions that Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) can occur at any point when taking Onfi, the odds of such serious skin reactions is greater during the first two months of treatment, or when the anti-seizure drug is stopped and then re-started. Federal regulators warn that all reported cases of SJS and TEN in patients taking Onfi have required hospitalization. Even more alarming, one case has resulted in blindness and another with patient death.
Clobazam is a type of benzodiazepine medication often used in conjunction with complementary drugs to address debilitating seizures associated with Lennox-Gastaut Syndrome, a rare but severe kind of epilepsy that causes atypical, absence, myoclonic, tonic and atonic seizures. Fever, constipation, urinary tract infections, insomnia, and nausea are possible Onfi side effects.
The FDA recommends that patients who are currently taking Onfi be monitored for early symptoms Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis, particularly during the initial 8 weeks of treatment or when re-starting the medication. Early symptoms of SJS and TEN may include tongue swelling, hives, purplish skin rash, peeling skin, blisters, and facial swelling, though early signs are often non-specific such as headaches, cough and fever.
Individuals who are taking Onfi and show any signs of rash or skin peeling are advised to seek medical attention immediately to determine the best course of action. Immediate discontinuation of the medicine can lead to hallucinations, nervousness, muscle cramps, and other extreme withdrawal issues.
Los Angeles personal injury attorney
If you or a loved has taken the anti-seizure drug Onfi and suffered adverse skin reactions, the Ellis law firm has the resources, experience and skill to help you recover damages in a court of law. Our team of legal professionals has secured dozens of multimillion-dollar settlements and jury awards on behalf of our clients over the years, and we are ready to put our expertise to work for you.
We understand the emotional and financial toll that injuries resulting from dangerous and defective drugs can place on victims and their families, but a successful personal injury lawsuit can help alleviate the economic burdens while bringing a measure of justice. Call 310-641-3335 to set up your free and confidential case review with a skilled Los Angeles personal injury lawyer. There are no upfront costs, as we only collect compensation when you do.